Alert archive / Montana / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 46, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 25, 2018, 9:45 PM MDT for Cascade County, Teton County, Montana. It was in force for 60 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2018, 9:45 PM MDT (03:45 UTC)
- Expired
- Jul 25, 2018, 10:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cascade County, MT, Teton County, MT
The radar
The Great Falls radar (KTFX), 40 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 10:30 PM MDT | TSTM WND GST 63 | 6 Wsw Cascade, MT | GOOD SIZED BRANCHES DOWN. BLEW DOOR OFF OF ITS HINGES. |
| Jul 25, 10:36 PM MDT | TSTM WND GST 59 | 8 Sse Ulm, MT | |
| Jul 25, 10:36 PM MDT | HAIL 0.88 | 5 Ssw Vaughn, MT | NICKEL SIZE HAIL FALLING. |
| Jul 25, 10:40 PM MDT | HAIL 0.5 | 8 Sse Ulm, MT | SOME HAIL BETWEEN PEA SIZE AND DIME SIZE. |
| Jul 25, 10:41 PM MDT | TSTM WND GST 59 | 3 S Sun Prairie, MT | 59 MPH THUNDERSTORM WIND GUST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 45 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.8 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 212 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
256
WUUS55 KTFX 260345
SVRTFX
MTC013-099-260445-
/O.NEW.KTFX.SV.W.0046.180726T0345Z-180726T0445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
945 PM MDT WED JUL 25 2018
The National Weather Service in Great Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Teton County in north central Montana...
Northwestern Cascade County in central Montana...
* Until 1045 PM MDT.
* At 939 PM MDT, a severe thunderstorm was located near Fairfield, or
16 miles southeast of Choteau, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Great Falls, Cascade, Fairfield, Fort Shaw, Ulm, Vaughn, First
Peoples Buffalo Jump State Park, Simms and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing wind damage
across portions of Teton County. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
&&
LAT...LON 4785 11197 4733 11115 4713 11172 4749 11206
4751 11205 4751 11208 4770 11226
TIME...MOT...LOC 0339Z 322DEG 30KT 4765 11193
HAIL...1.00IN
WIND...60MPH
$$
mpj2 follow-up statements
478
WWUS55 KTFX 260421
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1021 PM MDT WED JUL 25 2018
MTC013-099-260445-
/O.CON.KTFX.SV.W.0046.000000T0000Z-180726T0445Z/
Teton MT-Cascade MT-
1021 PM MDT WED JUL 25 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM MDT
FOR SOUTHEASTERN TETON AND NORTHWESTERN CASCADE COUNTIES...
At 1021 PM MDT, a severe thunderstorm was located 8 miles northeast
of Cascade, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Great Falls, Cascade, Fort Shaw, Fort Shaw, Ulm, Vaughn, First
Peoples Buffalo Jump State Park, Simms and Sun River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a DANGEROUS SITUATION. This storm is producing wind damage
across portions of Teton and Cascade Counties. SEEK SHELTER NOW
inside a sturdy structure and stay away from windows.
&&
LAT...LON 4713 11172 4749 11206 4751 11205 4751 11208
4753 11209 4768 11170 4733 11115
TIME...MOT...LOC 0421Z 322DEG 30KT 4737 11161
HAIL...<.75IN
WIND...60MPH
$$
mpj141
WWUS55 KTFX 260440
SVSTFX
Severe Weather Statement
National Weather Service Great Falls MT
1040 PM MDT WED JUL 25 2018
MTC013-099-260446-
/O.EXP.KTFX.SV.W.0046.000000T0000Z-180726T0445Z/
Teton MT-Cascade MT-
1040 PM MDT WED JUL 25 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TETON AND
NORTHWESTERN CASCADE COUNTIES WILL EXPIRE AT 1045 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph, heavy rain, and frequent lightning are still
expected with this thunderstorm.
LAT...LON 4713 11172 4749 11206 4751 11205 4751 11208
4753 11209 4768 11170 4733 11115
TIME...MOT...LOC 0436Z 322DEG 30KT 4727 11150
$$
mpjWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 9:20 PM MDT, 25 minutes earlier.
Area forecast discussion, Jul 25, 9:20 PM MDT, 25 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 920 PM MDT Wed Jul 25 2018 .UPDATE... A small line of strong thunderstorms just east of the Rockies, moving south southeast may bring hail, high winds, and brief heavy rain to portions of Central Montana, especially near western Cascade County. A few other small showers are popping up near Cut Bank but are not expected to result in much. Mostly quiet across the rest of Central Montana with cloudy skies and generally light winds. Expect conditions to improve through the night with another round of showers and thunderstorms possible Thursday afternoon. .SYNOPSIS... A somewhat unsettled weather pattern will continue through Saturday with daily chances for thunderstorm activity primarily during the afternoon and evening periods. Daytime temperatures will also remain near to slightly below seasonal averages for late July. A strengthening ridge of high pressure will bring much warmer and drier conditions back to the region late this weekend into early next week. && .DISCUSSION... Tonight Through Friday...Area remains under a WNW flow aloft through the rest of the week as the SW US upper level ridge gradually shifts westward while an upper trough in central Canada moves into the Great Lakes region. At the surface, high pressure extending from the Canadian Prairies across the Northern US Plains will maintain a light east to northeast flow in the low-levels, keeping temperatures near to slightly below seasonal averages while also pooling some relatively moist low level air (surface dewpoints around 50) along and east of the Rockies. Isolated thunderstorm development is expected later this afternoon, primarily along the Rocky Mountain Front and central MT mountains with this activity remaining fairly weak and moving off to the SE through this evening. On Thursday, a similar setup with some added mid level forcing from an embedded shortwave will likely lead to a greater coverage of thunderstorm activity Thursday afternoon and evening with some showers lingering across north-central MT through Thursday night. Another round of widely scattered showers and thunderstorms is expected again late Friday before a drier weather pattern evolves this weekend. Hoenisch Saturday through Wednesday...Expect drier air to start to move into the region on Saturday, with showers/thunderstorms generally decreasing. It should be mostly dry Sunday through Tuesday of next week, as an upper level ridge of high pressure will generally reside over the region. The ridge will try to break down a bit next Wednesday as a weak Pacific Front moves through. At this time little to no precipitation is expected with this front. Afternoon temperatures will warm up quite a bit starting on Sunday, with Monday and Tuesday looking to be fairly hot. Slightly cooler temperatures could move back into the region next Wednesday. Brusda && .AVIATION... Updated 0000Z. VFR conditions and generally light winds expected across Central Montana. Isolated to scattered thunderstorms forming over far Southwest Montana, as well as along the Canadian border, will continue til around 06Z. Some storms may produce brief MVFR conditions and gusts to 40 kt. Skies clear from the west after 06Z Wednesday with showers and thunderstorms returning Thursday. && .FIRE WEATHER... Afternoon and evening thunderstorms through Saturday will primarily be accompanied by measurable rain but isolated strikes outside of the precipitation cores will be a concern for new fire starts as well as hold-over fire activity in the following days. Somewhat cooler than average temperatures and afternoon humidity remaining above 20-30% will be a mitigating factor for any new fire starts however. A return to mid-summer heat and dryness is expected Sunday through early next week as high pressure strengthens over the region. Hoenisch && .PRELIMINARY POINT TEMPS/POPS... GTF 54 81 54 77 / 20 50 60 40 CTB 51 75 50 76 / 20 60 60 40 HLN 56 83 55 79 / 10 20 30 40 BZN 52 82 50 79 / 10 20 20 30 WEY 39 78 42 76 / 10 10 10 20 DLN 51 82 49 81 / 10 10 10 20 HVR 52 80 55 78 / 0 20 30 30 LWT 52 76 51 71 / 10 30 60 60 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 25, 6:55 PM MDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
655 PM MDT WED JUL 25 2018
MTZ009-260145-
Northern Rocky Mountain Front MT-
655 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PONDERA AND SOUTH
CENTRAL GLACIER COUNTIES UNTIL 745 PM MDT...
At 654 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kiowa, or 46 miles west of Cut Bank, moving southeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kiowa, East Glacier Park Village, East Glacier Park and South
Browning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4858 11329 4851 11282 4848 11279 4820 11319
4835 11337 4837 11334 4842 11335 4842 11340
4845 11347
TIME...MOT...LOC 0054Z 313DEG 17KT 4847 11331
mpjSpecial weather statement, Jul 25, 7:02 PM MDT, 2 hours 43 minutes before
Special Weather Statement National Weather Service Great Falls MT 702 PM MDT WED JUL 25 2018 MTZ010-044-046-260145- Eastern Glacier MT-Eastern Pondera MT-Toole MT- 702 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PONDERA...EAST CENTRAL GLACIER AND SOUTHWESTERN TOOLE COUNTIES UNTIL 745 PM MDT... At 701 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles west of Cut Bank, moving southeast at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Cut Bank and Ethridge. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Great Falls. && LAT...LON 4859 11270 4873 11254 4856 11207 4834 11230 TIME...MOT...LOC 0101Z 304DEG 15KT 4863 11253 mpj
Local storm report, Jul 25, 9:30 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
930 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL BYNUM 47.98N 112.30W
07/25/2018 E1.00 INCH TETON MT MESONET
HAIL STARTED OUT LARGE THEN GOT SMALLER.
ENOUGH SMALL HAIL TO COVER THE GROUND TO A
DEPTH OF SEVERAL INCHES. CROPS RUINED. WINDS
ESTIMATED AT 30 MPH.
&&
MPJLocal storm report, Jul 25, 9:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST 1 W CHOTEAU 47.82N 112.20W
07/25/2018 E65 MPH TETON MT PUBLIC
ESTIMATED 65 MPH WINDS WITH LARGE TREES
KNOCKED DOWN IN MULTIPLE LOCATIONS.
&&
ERGLocal storm report, Jul 25, 9:40 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
940 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM TSTM WND GST BYNUM 48.01N 112.30W
07/25/2018 E60 MPH TETON MT PUBLIC
ESTIMATED WINDS OF 60 MPH. LOTS OF PEA SIZE
HAIL AND RAIN.
&&
ERGLocal storm report, Jul 25, 9:44 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
944 PM MDT WED JUL 25 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM HAIL 1 WSW DUPUYER 48.19N 112.51W
07/25/2018 E0.50 INCH PONDERA MT PUBLIC
A LOT OF SMALL AND HALF INCH SIZED HAIL.
WINDS ESTIMATED 30 MPH. ONE QUARTER INCH OF
RAIN.
&&
ERGThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 6:55 PM MDT | Special Weather Statement | TFX | Glacier | 50 min |
| Jul 25, 7:02 PM MDT | Special Weather Statement | TFX | Pondera | 43 min |
| Jul 25, 7:46 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Pondera, Teton, Toole | 59 min |
| Jul 25, 8:44 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 61 min |
| Jul 25, 9:50 PM MDT | Special Weather Statement | TFX | Teton | 40 min |
| Jul 25, 10:44 PM MDT | Special Weather Statement | TFX | Cascade | 46 min |
| Jul 25, 11:24 PM MDT | Special Weather Statement | TFX | Judith Basin | 36 min |
| Jul 25, 11:29 PM MDT | Special Weather Statement | TFX | Judith Basin | 31 min |
| Jul 25, 11:57 PM MDT | Special Weather Statement | TFX | Judith Basin | 33 min |
| Jul 25, 11:59 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Jul 26, 12:02 AM MDT | Special Weather Statement | TFX | Judith Basin | 28 min |
| Jul 26, 12:45 AM MDT | Special Weather Statement | TFX | Wheatland | 15 min |
| Jul 26, 12:48 AM MDT | Special Weather Statement | TFX | Judith Basin | 27 min |
| Jul 26, 1:23 AM MDT | Special Weather Statement | TFX | Fergus | 37 min |
| Jul 26, 1:26 AM MDT | Special Weather Statement | TFX | Toole | 34 min |
| Jul 26, 11:43 AM MDT | Special Weather Statement | TFX | Fergus | 32 min |
| Jul 26, 3:00 PM MDT | Special Weather Statement | TFX | Glacier | 60 min |
| Jul 26, 3:21 PM MDT | Severe Thunderstorm Warning | TFX | Glacier | 54 min |
| Jul 26, 4:34 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Lewis and Clark | 22 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.